Alert archive / Kansas / Frost Advisories in 2013
Frost Advisory 4, NWS Dodge City, KS
NWS Dodge City, KS issued this frost advisory at Oct 19, 2013, 2:37 PM CDT for 6 counties in Kansas. It took effect at Oct 20, 2013, 2:00 AM CDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Oct 19, 2013, 2:37 PM CDT (19:37 UTC)
- In effect from
- Oct 20, 2013, 2:00 AM CDT
- Expired
- Oct 20, 2013, 5:49 AM CDT
- In force
- 4 hr
- Issued by
- NWS Dodge City, KS
Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Kearny County, KS, Scott County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1986 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
170 WWUS73 KDDC 191937 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 237 PM CDT SAT OCT 19 2013 ...FROST CAN BE EXPECTED BY EARLY SUNDAY MORNING... .LIGHT WINDS UNDER A MOSTLY CLEAR SKY WILL CREATE FAVORABLE CONDITIONS FOR FROST BY EARLY SUNDAY MORNING ACROSS PORTIONS OF WEST CENTRAL KANSAS. KSZ043-061>063-074-075-200500- /O.NEW.KDDC.FR.Y.0004.131020T0700Z-131020T1400Z/ SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT- INCLUDING THE CITIES OF...SCOTT CITY...SYRACUSE...LAKIN... DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...ULYSSES 237 PM CDT SAT OCT 19 2013 /137 PM MDT SAT OCT 19 2013/ ...FROST ADVISORY IN EFFECT FROM 2 AM CDT /1 AM MDT/ TO 9 AM CDT /8 AM MDT/ SUNDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM CDT /1 AM MDT/ TO 9 AM CDT /8 AM MDT/ SUNDAY. * TEMPERATURE...OVERNIGHT LOWS ARE EXPECTED BETWEEN 32 AND 36 DEGREES. * IMPACTS...WIDESPREAD FROST CAN KILL TENDER VEGETATION IF NOT COVERED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ BURGERT
2 follow-up statements
853 WWUS73 KDDC 200515 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 1215 AM CDT SUN OCT 20 2013 ...FROST CAN BE EXPECTED BY EARLY SUNDAY MORNING... .LIGHT WINDS UNDER A MOSTLY CLEAR SKY WILL CREATE FAVORABLE CONDITIONS FOR FROST BY EARLY SUNDAY MORNING ACROSS PORTIONS OF WEST CENTRAL KANSAS. KSZ043-061>063-074-075-201400- /O.CON.KDDC.FR.Y.0004.131020T0700Z-131020T1400Z/ SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT- INCLUDING THE CITIES OF...SCOTT CITY...SYRACUSE...LAKIN... DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...ULYSSES 1215 AM CDT SUN OCT 20 2013 /1115 PM MDT SAT OCT 19 2013/ ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/ THIS MORNING... * TEMPERATURE...OVERNIGHT LOWS ARE EXPECTED BETWEEN 32 AND 36 DEGREES. * IMPACTS...WIDESPREAD FROST CAN KILL TENDER VEGETATION IF NOT COVERED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
826 WWUS73 KDDC 201049 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 549 AM CDT SUN OCT 20 2013 KSZ043-061>063-074-075-201200- /O.CAN.KDDC.FR.Y.0004.000000T0000Z-131020T1400Z/ SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT- INCLUDING THE CITIES OF...SCOTT CITY...SYRACUSE...LAKIN... DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...ULYSSES 549 AM CDT SUN OCT 20 2013 /449 AM MDT SUN OCT 20 2013/ ...FROST ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE FROST ADVISORY. TEMPERATURES WERE WELL ABOVE FREEZING THIS MORNING SO THE FROST ADVISORY HAS BEEN CANCELLED. $$ FINCH
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Oct 19, 1:49 PM CDT, 48 minutes earlier.
Area forecast discussion, Oct 19, 1:49 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 149 PM CDT Sat Oct 19 2013 ...Updated short term discussion... .SYNOPSIS... ISSUED AT 1203 PM CDT SAT OCT 19 2013 At 12z Saturday a 500mb ridge axis was located along the west coast of Canada and the western United States. An upper level trough extended from Northeast Manitoba into the western Great Lakes region. In between these two system a northwest flow was present across the central United States with several subtle upper level disturbance embedded in this northwest flow evident from the latest water vapor loop. 580mb temperatures across the plains this morning ranged from +1c at both Topeka and Omaha to +5c at Dodge City and +6c and North Platte. At the surface an area of high pressure was located across north Texas and Oklahoma with a general west to northwest flow present north of this surface high across Kansas and eastern Colorado. && .SHORT TERM...(This evening through Sunday) ISSUED AT 142 PM CDT SAT OCT 19 2013 Westerly winds will gradually back more to the southwest overnight as a trough of low pressure at the surface develops along the lee of the Rockies. This trough of low pressure is currently forecast to slide east into portions of west central Kansas towards daybreak as an upper level trough moves across the northern Rockies. The lightest winds early Sunday morning currently appears to be located near this surface lee trough. Based on light winds, dewpoints in the upper 20s and mostly clear conditions will continue to favor the cool MET/MAV guidance with lows between 32F to 36F across west central Kansas. 7am co-op reports across western Kansas this morning indicated that only a few locations reported a low of 28 degrees so much like the past few nights...a hard freeze was not met. Since a hard freeze has not been met yet and lows are expected to fall back into the 32 to 35 degree range am currently leaning towards issuing a frost advisory for tonight across portions of west central Kansas. High clouds will be on the increase during the day on Sunday. Model soundings indicating a layer of warm air will be in place early Sunday in the 900-850mb layer. Cooling will occur during the day in this layer as a cold front moves across western Kansas, however the NAM and GFS disagrees on how much cooling will occur between 18z Sunday and 00z Monday. At this time have decided to go with a average between the two models which was also close to what the 00z ECMWF had. This supports highs ranging from the mid 60s in west central and north central Kansas to the lower 70s across south central Kansas. .LONG TERM...(Sunday through Friday) ISSUED AT 351 AM CDT SAT OCT 19 2013 Over the next week to 10 days, a longwave trough will be established over the Upper Midwest and Great Lakes region. A series of cold frontal passages can be expected Monday, Tuesday evening and Thursday evening as shortwave troughs progress southeastward through the central plains region on the back side of the upper level trough. Each of these cold fronts will knock temperatures down a few degrees below climatology, but no cold air outbreaks are expected. Between the cooldowns, weak lee troughing and weak downslope will allow temperatures to reach to near climatology. Given the frequent frontal passages, low level moisture will be suppressed well to the southeast near the Gulf Coast region. Some mid level moisture may result in a few sprinkles or light showers Monday in far southwestern Kansas; otherwise, mainly dry weather can be expected through October 29th. Other than the large aforementioned upper level trough, all of the models develop a closed upper level trough off of the southern California coast by October 25th to 29th. It is not known how long this system will remain quasi-stationary and whether it will eventually progress far enough east to promote rainfall over western Kansas. This system could lower surface pressures over the southern high plains and allow some marginal low level moisture to advect northward into Texas/Oklahoma by October 26/27th, but rain chances appear to be minimal over western Kansas. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 1203 PM CDT SAT OCT 19 2013 West winds at around 10kts will gradually become southwest by late day as a trough of low pressure at the surface begins to develop along the lee of the Rockies. VFR conditions are expected through Sunday given that only high level moisture will be on the increase across western Kansas later tonight and early Sunday as an upper level trough approaches from the northwest. && .PRELIMINARY POINT TEMPS/POPS... DDC 37 67 40 60 / 0 0 10 10 GCK 34 66 39 61 / 0 0 10 10 EHA 38 67 38 61 / 0 0 20 20 LBL 35 68 40 61 / 0 0 20 20 HYS 35 67 39 59 / 0 0 0 0 P28 37 71 44 60 / 0 0 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Burgert SHORT TERM...Burgert LONG TERM...Finch AVIATION...Burgert
Hazardous weather outlook, Oct 19, 5:15 AM CDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 515 AM CDT SAT OCT 19 2013 KSZ030-031-043>046-061>066-074>081-084>090-201015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 515 AM CDT SAT OCT 19 2013 /415 AM MDT SAT OCT 19 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
In the hours before
Local storm report, Oct 19, 10:30 AM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
1030 AM CDT SAT OCT 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM SNOW 8 SSE NESS CITY 38.35N 99.85W
10/18/2013 M3.0 INCH NESS KS PUBLIC
1155 AM SNOW 2 E DODGE CITY 37.76N 99.98W
10/18/2013 M2.0 INCH FORD KS NWS EMPLOYEE
THIS MEASUREMENT WAS TAKEN AT THE NWS DDC OFFICE.
0100 PM SNOW 6 S HANSTON 38.03N 99.71W
10/18/2013 E4.0 INCH HODGEMAN KS PUBLIC
0128 PM SNOW WNW JETMORE 38.08N 99.89W
10/18/2013 M3.5 INCH HODGEMAN KS CO-OP OBSERVER
0200 PM SNOW 5 SSE ASH VALLEY 38.23N 99.17W
10/18/2013 E2.0 INCH PAWNEE KS PUBLIC
0200 PM SNOW 5 ENE ROZEL 38.22N 99.32W
10/18/2013 E4.0 INCH PAWNEE KS PUBLIC
0200 PM SNOW 2 NNW DODGE CITY 37.79N 100.03W
10/18/2013 M3.5 INCH FORD KS CO-OP OBSERVER
0200 PM SNOW SW NESS CITY 38.45N 99.91W
10/18/2013 M4.0 INCH NESS KS CO-OP OBSERVER
0200 PM SNOW HEALY 38.60N 100.62W
10/18/2013 M2.0 INCH LANE KS CO-OP OBSERVER
0200 PM SNOW 9 SW JETMORE 37.99N 100.00W
10/18/2013 M4.0 INCH HODGEMAN KS PUBLIC
0200 PM SNOW 10 NNE PIERCEVILLE 38.02N 100.60W
10/18/2013 E5.0 INCH FINNEY KS PUBLIC
0200 PM SNOW 3 SW DODGE CITY 37.73N 100.05W
10/18/2013 M2.8 INCH FORD KS CO-OP OBSERVER
0200 PM SNOW 14 N DEERFIELD 38.18N 101.13W
10/18/2013 M3.0 INCH KEARNY KS CO-OP OBSERVER
0200 PM SNOW 15 N INGALLS 38.04N 100.45W
10/18/2013 M4.0 INCH FINNEY KS PUBLIC
0200 PM SNOW 3 NW DODGE CITY 37.79N 100.05W
10/18/2013 M3.2 INCH FORD KS CO-OP OBSERVER
0200 PM SNOW 8 N JETMORE 38.20N 99.89W
10/18/2013 M4.0 INCH HODGEMAN KS CO-OP OBSERVER
0200 PM SNOW NW MCCRACKEN 38.58N 99.57W
10/18/2013 M2.3 INCH RUSH KS CO-OP OBSERVER
0200 PM SNOW 6 NNW LARNED 38.26N 99.14W
10/18/2013 M3.0 INCH PAWNEE KS CO-OP OBSERVER
0200 PM SNOW 6 SW UTICA 38.58N 100.25W
10/18/2013 M2.5 INCH LANE KS CO-OP OBSERVER
0200 PM SNOW 4 NE HANSTON 38.16N 99.66W
10/18/2013 M3.0 INCH HODGEMAN KS CO-OP OBSERVER
0200 PM SNOW 11 WNW JETMORE 38.14N 100.08W
10/18/2013 M3.5 INCH HODGEMAN KS CO-OP OBSERVER
0200 PM SNOW 7 SE CIMARRON 37.74N 100.26W
10/18/2013 M3.0 INCH GRAY KS CO-OP OBSERVER
0300 PM SNOW 8 NNE HOWELL 37.89N 100.12W
10/18/2013 E3.0 INCH FORD KS PUBLIC
0300 PM SNOW 1 NW BURDETT 38.20N 99.54W
10/18/2013 M2.5 INCH PAWNEE KS CO-OP OBSERVER
0400 PM SNOW 12 SSW LARNED 38.02N 99.19W
10/18/2013 E4.0 INCH PAWNEE KS PUBLIC
&&
MSCOTTNearby
Frost Advisories in Kansas, 2013Every frost advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.